Allopurinol-induced DRESS syndrome in an adolescent patient

Pediatr Dermatol. May-Jun 2010;27(3):270-3. doi: 10.1111/j.1525-1470.2009.00983.x. Epub 2009 Oct 4.

Abstract

A 16-year-old male patient, with a history of essential hypertension enrolled in an experimental drug protocol using allopurinol, presented to our emergency department with a 10-day history of fever. Initial laboratory evaluation revealed leukocytosis, eosinophilia, and transaminitis. After extensive work-up and exclusion of infectious and oncologic etiologies, the diagnosis of allopurinol-induced drug reaction and eosinophilia with systemic symptoms syndrome was carried out. The patient responded to administration of IV methylprednisolone, with complete resolution of symptoms and improvement of laboratory abnormalities. This case represents the first report of allopurinol-induced drug reaction and eosinophilia with systemic symptoms syndrome in a pediatric patient.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Allopurinol / administration & dosage
  • Allopurinol / adverse effects*
  • Drug Eruptions / diagnosis*
  • Drug Eruptions / drug therapy
  • Drug Eruptions / etiology
  • Eosinophilia / chemically induced
  • Eosinophilia / diagnosis*
  • Eosinophilia / drug therapy
  • Fever / chemically induced
  • Fever / diagnosis
  • Fever / drug therapy
  • Gout Suppressants / administration & dosage
  • Gout Suppressants / adverse effects*
  • Humans
  • Hypertension / drug therapy*
  • Leukocytosis / chemically induced
  • Leukocytosis / diagnosis*
  • Leukocytosis / drug therapy
  • Male
  • Methylprednisolone / therapeutic use
  • Syndrome
  • Transaminases / blood

Substances

  • Gout Suppressants
  • Allopurinol
  • Transaminases
  • Methylprednisolone